beth israel deaconess medical center a harvard medical school teaching hospital

  • Contact BIDMC
  • Maps & Directions
  • Other Locations
  • Careers at BIDMC
  • Smaller Larger

Find a Doctor

Request an Appointment

Smaller Larger

Coping with Nausea and Worse from Chemotherapy

Posted 11/20/2015

Posted in

  It is probably a toss up whether people are more worried about hair loss or about nausea/vomiting when they are told they need chemotherapy. Many of us feel that nausea/vomiting are among the very worst ways to feel physically, and we all know that there is a psychological or cognitive component. Yes indeed , the drugs do stimulate the part of the brain that causes these vile symptoms, but just thinking about it makes it worse.

  The first time that I had chemotherapy, way back in 1993, the daily Cytoxan pills, taken for 14 days each cycle, were the primary culprit. I tried hypnosis, and that helped a bit, but nothing really stopped the immediate stomach churning induced by those pills (and, more than twenty years later, I am experiencing the same awful feelings as I think about it). My young daughter devised a trick that helped: she took the daily three pills out of the bottle (my not looking at them was key), and put them in my hand. She then described some kind of delicious or tangy taste as I swallowed them. I tried to concentrate on her words while I fought the gag reflex. 

There is a funny story about those pills. They are white with blue speckles, and one day, doing laundry, I poured the Tide detergent into the washing machine, saw that it was white with blue speckles and immediately threw up. Later I wrote to the manufacturer, somehow imagining they would be thrilled to learn of a way to increase sales by changing the color--never had a response.

And another story: one of our chemo nurses ran into a patient in the produce department of a local Whole Foods. The woman took one look at her nurse and promptly threw up.

  By 2005 when I had chemo again, the regimen had changed as had the available drugs to fight nausea. Those months, I felt generally "off" but rarely really nauseated. My food choices surely were influenced, and the joke about the ideal chemo meal being mashed potatoes, mac and cheese, and white bread was true for me. Surely I didn't want fish or wine or salads or many other normal favorites. I often suggest to people that they avoid their favorite foods during chemo as an attempt to prevent yucky associations.

  From Cancer Net come these suggestions:

Preventing Vomiting Caused by Cancer Treatment 
To help doctors give their patients the best possible care, the American Society of Clinical Oncology (ASCO) developed evidence-based recommendations on the use of drugs called antiemetics that prevent vomiting. This guideline was updated in 2015 to add a new combination drug. This guide for patients receiving any type of chemotherapy or radiation therapy is based on these updated ASCO recommendations.

Understanding nausea and vomiting from cancer treatment
Vomiting or throwing up is the act of expelling the contents of the stomach through the mouth. It may also be called emesis. Nausea is the urge to vomit. Nausea and vomiting may be caused by the cancer treatments listed below.

Radiation therapy, which is the use of high-energy x-rays or other particles to destroy cancer cells
Chemotherapy, which is the use of drugs to kill cancer cells
Targeted therapy, which is treatment that targets the cancer’s specific genes, proteins, or the tissue environment that contributes to cancer growth and survival
Not all patients who receive these treatments will have nausea and/or vomiting. Patients who often have motion sickness or have vomitedafter previous cancer treatments are more likely to experience nausea and vomiting.
Anticipatory emesis is vomiting that occurs before treatment in patients who have previously felt nauseated or vomited after treatment. The prevention and treatment of anticipatory vomiting depends on the patient. Tell your doctor if you have experienced vomiting with previous
treatment. Your doctor may be able to recommend medication or behavioral therapy to help reduce vomiting.

http://www.cancer.net/research-and-advocacy/asco-care-and-treatment-recommendations-patients/preventing-vomiting-caused-cancer-treatment

Share:

Add your comment

 
 
 

Categories

Archive

Syndication

Tagcloud